Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 3, NWS Topeka, KS

April 2, 2015Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 2, 2015, 12:08 AM CDT for Washington County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2015, 12:08 AM CDT (05:08 UTC)
Expired
Apr 2, 2015, 12:41 AM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, KS

The radar

The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 12:27 AM CDTHAIL 0.88Morrowville, KSWINDS WERE ESTIMATED AROUND 40 MPH.
Apr 2, 12:45 AM CDTHAIL 120 W Marysville, KSMAINLY PEA TO PENNY SIZE HAIL BUT A FEW UP TO QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 5:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1810 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WUUS53 KTOP 020508
SVRTOP
KSC201-020600-
/O.NEW.KTOP.SV.W.0003.150402T0508Z-150402T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1208 AM CDT THU APR 2 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 100 AM CDT

* AT 1205 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM HADDAM TO AGENDA...AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  WASHINGTON...HADDAM...MORROWVILLE...HOLLENBERG AND GREENLEAF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3968 9698 3971 9737 3988 9737 3994 9736
      4001 9690
TIME...MOT...LOC 0508Z 265DEG 22KT 3989 9732 3975 9735

HAIL...1.00IN
WIND...60MPH

$$
2 follow-up statements
024 
WWUS53 KTOP 020523
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1223 AM CDT THU APR 2 2015

KSC201-020600-
/O.CON.KTOP.SV.W.0003.000000T0000Z-150402T0600Z/
WASHINGTON-
1223 AM CDT THU APR 2 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
WASHINGTON COUNTY UNTIL 100 AM CDT...

AT 1221 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MORROWVILLE TO 6 MILES NORTHWEST OF LINN...AND MOVING
EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WASHINGTON...MORROWVILLE...AND GREENLEAF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3990 9726 3995 9691 3968 9698 3970 9729
TIME...MOT...LOC 0523Z 274DEG 36KT 3987 9712 3973 9715

HAIL...0.75IN
WIND...60MPH

$$

BARJENBRUCH
855 
WWUS53 KTOP 020541
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1241 AM CDT THU APR 2 2015

KSC201-020551-
/O.CAN.KTOP.SV.W.0003.000000T0000Z-150402T0600Z/
WASHINGTON-
1241 AM CDT THU APR 2 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY.  HOWEVER...SMALL HAIL UP TO THE SIZE OF NICKELS AND GUSTY 
WINDS UP TO 50 MPH ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

IN ADDITION...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 
AM.

LAT...LON 3990 9726 3995 9691 3968 9698 3970 9729
TIME...MOT...LOC 0541Z 274DEG 36KT 3986 9689 3972 9692

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 11:52 PM CDT, 16 minutes earlier.

Area forecast discussion, Apr 1, 11:52 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1152 PM CDT Wed Apr 1 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Thursday)
Issued at 331 PM CDT WED APR 1 2015

Dew points were slowly increasing across central and eastern Kansas.
Dew points around 50 vary across the CWA with a nose of 55 degree
plus dew points extending north across far eastern Kansas with LWC
now up to 56 degrees at 19Z. Latest meso analysis shows an MCV
moving across southern Missouri with SBCAPE around 1500 J/KG in far
east central and southeast Kansas at 19Z. Cap remains in place
across much of the CWA extending into northwest Kansas. Cold front
extended from east central South Dakota into northeast Colorado
while the dryline extended from southwest Nebraska to the east of
Liberal.

Short range high resolution models suggest that convection will
develop in the 23Z to 00Z time period from northeast Nebraska
southwest to near Phillipsburg and Hays. Storms congeal into a line
and move into north central Kansas after 7 PM and increasing across
the western counties through 10 PM, then becoming widespread across
the CWA as the upper trough and front move through. 850 mb moisture
transport increases along the 850 mb front tonight as it moves
through. Low level jet increasing to 40 to 50 kts from the south
will veer to the southwest gradually through the night focusing
potential for locally heavy rainfall across northeast and east
central Kansas in the 06Z-12Z time frame. Have increased QPF to
around 0.90 inches in east central Kansas. Shear around 35 to 40 kts
and instability around 1200 J/kg along with cooling aloft with the
wave moving through will yield environment for some storms to be
severe this evening across north central and northeast Kansas with
wind and hail the main hazards as the line moves through. Overnight
wave moving through the Rockies will move out into the Plains
developing precipitation in the wake of the front and also
increasing ascent across eastern Kansas. The front is expected to
move south of the CWA into southeast Kansas Thursday morning then
stalling out from southern Kansas and southern Missouri atmosphere
across east central and southeast Kansas becomes capped during the
day. 850 mb front will be near the southern CWA and could see some
development in the late afternoon when a weak wave moves through and
cap erodes in the 22Z-00Z period. Temperatures will be about 15
degrees cooler on Thursday.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 331 PM CDT WED APR 1 2015

The surface front should be located somewhere across southeast
Kansas by late Thursday with greatest risk for surface based
convection expected to remain near or just southeast of the CWA
after 00z. However the next upper wave will emerge across the
region Thu night and will act to produce another area of rain
across most of the state. Modest forcing and dry air will act to
limit amounts but most areas should see a least a period of light
rain showers overnight into early Friday before skies clear and
high pressure moves into the area for the weekend.

The weekend looks great with highs in the 60s and 70s and low
humidities. South winds will increase by late day Saturday so
could pose fire weather issues again. The dry weather should
persist through Sunday as Gulf of Mexico moisture will be slow to
return to the area this weekend. The forecast weather pattern by
next Monday and Tuesday will feature a longwave trough across the
Rockies with sfc low pressure somewhere across the Plains. Latest
GFS is more progressive with an initial wave Monday which forces a
sfc low into eastern Nebraska and dryline across Kansas while the
ECMWF is much slower and features a low across eastern CO with a
warm front draped across the state. Both show additional energy
moving into the Plains which could set the stage for bouts of
thunderstorms into mid week. The details such as timing and
location of features remain uncertain as does the associated
severe weather risk but it would appear that next week could be
active across the region.

&&

.AVIATION...(For the 06Z TAFs through 06Z Thursday Night)
Issued at 1150 PM CDT WED APR 1 2015

Again only made small adjustments to TAFs with front and incoming
rain/storms around the 07-08z hour and continuing overnight. Skies
become VFR for Thursday with a late day cloud deck possible but
too late in the forecast period for this issuance.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...Omitt
AVIATION...67
Hazardous weather outlook, Apr 1, 7:42 PM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT WED APR 1 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-030045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
742 PM CDT WED APR 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHERN NEBRASKA AND
NORTH CENTRAL KANSAS ALONG A COLD FRONT THROUGH THE EVENING HOURS.
ADDITIONAL STORMS ARE DEVELOPING ACROSS SOUTH CENTRAL KANSAS
AND WILL MOVE EAST NORTHEAST. THESE STORMS WILL TRACK INTO NORTH
CENTRAL AND CENTRAL AREAS BETWEEN 8 PM AND 10 PM...BECOMING MORE
WIDESPREAD IN COVERAGE ACROSS THE ENTIRE OUTLOOK AREA FROM
MIDNIGHT THROUGH SUNRISE THURSDAY. A FEW STORMS MAY BE SEVERE FOR
AREAS ALONG AND WEST OF A LINE FROM HIAWATHA TO COUNCIL GROVE.
LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN HAZARDS.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ACROSS NORTHEAST KANSAS IN
THE OVERNIGHT HOURS AS THESE STORMS PASS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON THURSDAY...MAINLY
SOUTH OF INTERSTATE 35. A FEW STRONG STORMS WILL BE POSSIBLE NEAR
AND SOUTH OF INTERSTATE 35 IN EAST CENTRAL KANSAS IN THE LATE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR THE AREAS
PREVIOUSLY MENTIONED IN NORTH CENTRAL AND NORTHEAST KANSAS.

In the hours before

Special weather statement, Apr 1, 9:53 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
953 PM CDT WED APR 1 2015

KSZ008-020330-
REPUBLIC-
953 PM CDT WED APR 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC COUNTY...

THROUGH 1030 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF NORTHERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE REPUBLIC...NARKA AND MUNDEN.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 4000 9737 3995 9737 3994 9738 3986 9777
      3983 9790 3982 9793 3983 9794 4001 9793
TIME...MOT...LOC 0253Z 250DEG 27KT 3992 9793

SANDERS
Special weather statement, Apr 1, 11:15 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1115 PM CDT WED APR 1 2015

KSZ008-020445-
REPUBLIC-
1115 PM CDT WED APR 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY...

THROUGH 1145 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF NORTHWESTERN REPUBLIC COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. THE
STRONG THUNDERSTORM WILL MOVE NEAR THE CITY OF REPUBLIC...THEN
OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF REPUBLIC COUNTY.

&&

LAT...LON 4001 9752 4000 9748 3981 9793 3990 9794
      4000 9794 4001 9793
TIME...MOT...LOC 0415Z 243DEG 29KT 3995 9785
Special weather statement, Apr 1, 11:56 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1156 PM CDT WED APR 1 2015

KSZ008-009-020515-
REPUBLIC-WASHINGTON-
1156 PM CDT WED APR 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC AND NORTHWESTERN
WASHINGTON COUNTIES...

THROUGH 1215 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF EASTERN REPUBLIC AND NORTHWESTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CUBA AND HADDAM.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 4000 9720 3975 9718 3973 9756 3991 9756
TIME...MOT...LOC 0456Z 258DEG 27KT 3983 9742

BARJENBRUCH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 9:53 PM CDTSpecial Weather StatementTOPRepublic37 min
Apr 1, 11:15 PM CDTSpecial Weather StatementTOPRepublic30 min
Apr 1, 11:56 PM CDTSpecial Weather StatementTOPRepublic19 min
Apr 2, 12:40 AM CDTSpecial Weather StatementTOPMarshall, Washington35 min
Apr 2, 1:38 AM CDTSpecial Weather StatementTOPClay37 min
Apr 2, 1:56 AM CDTSpecial Weather StatementTOPClay34 min
Apr 2, 2:25 AM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee50 min
Apr 2, 3:22 AM CDTSpecial Weather StatementTOPWabaunsee23 min
Apr 2, 4:35 AM CDTSpecial Weather StatementTOPCoffey25 min
Apr 2, 4:50 AM CDTSpecial Weather StatementTOPCoffey25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.